Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Mobile, AL

January 3, 2009Choctaw County, Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 3, 2009, 2:17 PM CST for Choctaw County, Clarke County, Washington County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2009, 2:17 PM CST (20:17 UTC)
Expired
Jan 3, 2009, 2:37 PM CST
In force
20 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032017
SVRMOB
ALC023-025-129-032100-
/O.NEW.KMOB.SV.W.0002.090103T2017Z-090103T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
217 PM CST SAT JAN 3 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEASTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  WEST CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
  NORTH CENTRAL WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 300 PM CST

* AT 215 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  NEAR FRANKVILLE...OR ABOUT 14 MILES NORTHEAST OF CHATOM...MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COFFEEVILLE BY 235 PM CST...

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

LAT...LON 3190 8805 3175 8785 3150 8807 3158 8819
TIME...MOT...LOC 2017Z 213DEG 23KT 3162 8809

$$
1 follow-up statement
000 
WWUS54 KMOB 032037
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CST SAT JAN 3 2009

ALC023-025-129-032047-
/O.CAN.KMOB.SV.W.0002.000000T0000Z-090103T2100Z/
WASHINGTON AL-CLARKE AL-CHOCTAW AL-
237 PM CST SAT JAN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN
CHOCTAW...WEST CENTRAL CLARKE AND NORTH CENTRAL WASHINGTON COUNTIES
IS CANCELLED...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA BUT THE 
STORM THAT WAS WARNED FOR HAS DIMINISHED IN INTENSITY.

LAT...LON 3190 8805 3175 8785 3150 8807 3158 8819
TIME...MOT...LOC 2037Z 213DEG 23KT 3173 8801

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 10:55 AM CST, 3 hours 22 minutes earlier.

Area forecast discussion, Jan 3, 10:55 AM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1055 AM CST SAT JAN 3 2009

.UPDATE...WENT AHEAD AND LET THE DENSE FOG ADVISORY EXPIRE FOR THE
PUBLIC ZONES. FOG HAS LIFTED TO ABOVE 1/4 OF A MILE FOR MOST
LOCATIONS AND WILL CONTINUE TO CLEAR THIS MORNING AS THE SFC PRESSURE
GRADIENT TIGHTENS IN ADVANCE OF NEXT SHORT WAVE TROF APPROACHING FROM
THE WEST.

FOR LATER TODAY LEFT FRONT QUAD OF UPPER JET COUPLES W/ DEEPENING
MOISTURE. LATEST RUC/GFS SOLUTIONS DEPICT AFTERNOON CAPES AROUND 800
J/KG OVER SOME INLAND SECTIONS OF NWFL AND SW AL AND NEAR 1200 J/KG
NEAR AND ALONG THE IMMEDIATE AL/NWFL COAST. INCREASING VERTICAL SHEAR
IS ALSO NOTED BY EACH MODEL OVER MUCH OF THE CWFA BY MID AFTERNOON
SUGGESTING SOME ROTATION COULD BE POSSIBLE WITH AFTERNOON AND
EVENING CONVECTION. WETBULB VALUES WITH SOME MODEL SOUNDINGS ARE ALSO
BELOW 10.5 K FT THROUGH MUCH OF THE AFTERNOON SUGGESTING A BETTER
THEN NORMAL HAIL THREAT ALSO WITH AFTERNOON AND EVENING CONVECTION.
MODEL SOUNDINGS DEPICT WETBULB/FREEZING LEVELS CLIMBING LATER THIS
EVENING AND OVERNIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT IS ALSO NOTED FROM SPC. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY. /32

&&

.MARINE...WILL LIKELY LET THE DENSE FOG ADVISORY FOR THE COASTAL
WATERS OF AL AND NWFL EXPIRE AT NOON THOUGH MENTION PATCHY FOG IN THE
MARINE FORECAST PRODUCT FOR INLAND BAYS AND SOUNDS FOR THE AFTERNOON
AND EVENING. WILL MONITOR CLOSELY LATER TODAY FOR POSSIBLE NEW DENSE
FOG ADVISORY FOR MAINLY THE INSHORE MARINE ZONES LATE TONIGHT. /32

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  64  75  56 /  70  90  60  20
PENSACOLA   72  64  75  59 /  50  90  70  20
DESTIN      73  65  72  61 /  50  80  70  20
EVERGREEN   71  61  74  53 /  60 100  70  20
WAYNESBORO  69  60  74  50 /  90  90  50  20
CAMDEN      71  60  74  52 /  70  90  70  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...DENSE FOG ADVISORY UNTIL NOON SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...AND MOBILE BAY.

&&
Hazardous weather outlook, Jan 3, 12:09 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1209 PM CST SAT JAN 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1209 PM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA THIS AFTERNOON AND INTO THE OVERNIGHT HOURS.  A FEW OF THE
THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL...MAINLY DURING THE AFTERNOON AND EVENING HOURS...AND THE
STORM PREDICTION CENTER HAS THE AREA OUTLOOKED FOR A SLIGHT RISK OF
SEVERE STORMS.  AREAS OF DENSE FOG WILL REDEVELOP ACROSS THE AREA
AGAIN THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL STALL OUT OVER THE NORTHERN GULF ON MONDAY AND
RETURN NORTHWARD AS A WARM FRONT ON TUESDAY AS AN AREA OF LOW
PRESSURE DEVELOP ALONG THE FRONT AND MOVES TO THE NORTHEAST.  THIS
LOW PRESSURE SYSTEM WILL BRING A COLD FRONT ACROSS THE AREA TUESDAY
INTO TUESDAY NIGHT.  THERE IS SOME POTENTIAL OF SEVERE THUNDERSTORM
DEVELOPMENT WITH THIS SYSTEM ACROSS PORTIONS OF THE CENTRAL GULF
COAST.

STRONG SOUTHERLY FLOW AHEAD OF THE COLD FRONT AND STRONG NORTHERLY
FLOW IN THE WAKE OF THE FRONT WILL CREATE HAZARDOUS CONDITIONS FOR
SMALL CRAFT ON TUESDAY INTO WEDNESDAY.

STAY TUNED FOR ADDITIONAL FORECASTS AND UPDATES FROM THE NATIONAL
WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE REQUIRED MAINLY DURING THIS AFTERNOON AND INTO THE
EVENING HOURS.

In the hours before

Special weather statement, Jan 3, 12:13 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1213 PM CST SAT JAN 3 2009

MSZ078-079-031900-
GEORGE-STONE-
1213 PM CST SAT JAN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND STONE COUNTIES...

AT 1207 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF BEATRICE...MOVING NORTH AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BEATRICE...RAMSEY SPRINGS AND BENNDALE THROUGH 100 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS UP TO 1 INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jan 3, 12:25 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1225 PM CST SAT JAN 3 2009

ALZ055-059-062-031915-
ESCAMBIA-MONROE-UPPER BALDWIN-
1225 PM CST SAT JAN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...MONROE AND BALDWIN
COUNTIES...

AT 1216 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF REDTOWN...MOVING NORTHEAST AT 15
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BOONEVILLE...MCCULLOUGH AND JEDDO THROUGH 115 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jan 3, 12:42 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CST SAT JAN 3 2009

ALZ059-FLZ001-031930-
ESCAMBIA-INLAND ESCAMBIA-
1242 PM CST SAT JAN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA COUNTIES...

AT 1235 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CANOE...MOVING NORTH AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CANOE...WAWBEEK...LITTLE ROCK AND SARDINE THROUGH 130 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jan 3, 12:57 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1257 PM CST SAT JAN 3 2009

ALZ061-031945-
UPPER MOBILE-
1257 PM CST SAT JAN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 1249 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SIDNEY...MOVING NORTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NORTH CENTRAL MOBILE COUNTY THROUGH 145 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 11:58 PM CSTMarine Dense Fog AdvisoryMOB12 hr
Jan 2, 11:59 PM CSTDense Fog AdvisoryMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more10 hr
Jan 3, 2:16 PM CSTSevere Thunderstorm WarningMOBEscambia44 min
Jan 3, 3:04 PM CSTSevere Thunderstorm WarningMOBEscambia27 min
Jan 3, 3:11 PM CSTSevere Thunderstorm WarningMOBEscambia25 min
Jan 3, 3:24 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia51 min
Jan 3, 4:00 PM CSTFlash Flood WarningMOBBaldwin, Conecuh, Escambia4 hr
Jan 3, 4:39 PM CSTSpecial Marine WarningMOB111 min
Jan 3, 4:52 PM CSTSevere Thunderstorm WarningMOBCovington53 min
Jan 3, 5:00 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia45 min
Jan 3, 5:32 PM CSTAreal Flood AdvisoryMOBBaldwin, Butler, Conecuh, Covington, Crenshaw, Escambia and 1 more2 hr
Jan 3, 5:54 PM CSTMarine Weather StatementMOB67 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.